Lightning, Jefferson
- When
- May 19, 4:00 PM MST
- Where
- Jefferson County, Golden
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 39.750, -105.220
Lightning struck a 33-ft marble statue of Jesus at Mother Cabrini Shrine, in the foothills of Golden. The blast broke off one of the statue's arms and a hand, and also damaged a foot.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Lightning struck a 33-ft marble statue of Jesus at Mother Cabrini Shrine, in the foothills of Golden. The blast broke off one of the statue's arms and a hand, and also damaged a foot. The statue was sent from Italy in five stackable sections in 1954.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 19, 1:35 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 235 PM MDT SAT MAY 19 2007 .SHORT TERM...CURRENT RADAR PICTURES ARE SHOWING CONVECTION GOING IN THE MOUNTAINS...FOOTHILLS...AND ZONES 38/46/47 OUT ON THE PLAINS. OUT ON THE PLAINS THERE IS A BOUNDARY OF SORTS RUNNING NORTH/SOUTH THROUGH CENTRAL WELD COUNTY JUST EAST OF DIA DOWN ACROSS WESTERN ELBERT COUNTY. THIS BOUNDARY IS PUSHING WESTWARD. THERE ARE OTHER BOUNDARIES MOVING AROUND FROM THE ONGOING CONVECTION. WATER VAPOR PICTURES HAVE SOME MID/UPPER LEVEL MOISTURE OVER US...WHICH SHOULD BE OVER US AGAIN ON SUNDAY. FOR CONVECTION THIS EVENING...THERE WILL BE PLENTY BOUNDARIES FLOUTING AROUND BUT MOISTURE IS NOT GREAT OUT ON THE PLAINS. WILL KEEP THE 20% POPS GOING IN MOST AREA. ON SUNDAY...MODELS HAVE THE UPPER RIDGE AXIS MOVING EASTWARD AS THE RIDGE ITSELF FLATTENS QUITE A BIT. THE FLOW ALOFT BECOMES ALL SOUTHWESTERLY FOR THE FORECAST AREA BY AFTERNOON. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK DOWNWARD MOTION TO NO VERTICAL VELOCITY FOR THE FORECAST AREA. FOR MOISTURE...THERE IS A SLIGHT INCREASE OVER TODAYS MOISTURE. THERE IS A BETTER THETA-E AXIS OVER THE FORECAST AREA ON SUNDAY COMPARED TO THIS AFTERNOON. FORECAST SOUNDINGS SHOW A BIT MORE MOISTURE AROUND FOR SUNDAY AFTERNOON AS WELL. THE CAPE FOR SUNDAY AFTERNOON IS SIMILAR TO THE CURRENT SITUATION. WITH NOTHING SIGNIFICANT TO KEY ON WILL ONLY MAKE MINOR CHANGES TO GOING GRIDS. FOR TEMPERATURES...THICKNESS FIELDS SHOW LITTLE CHANCE OVERNIGHT AND ON SUNDAY...PERSISTENCE LOOKS GOOD. .LONG TERM...UPR TROUGH STILL PROGGED TO MOVE ONSHORE OVER THE PAC NORTHWEST ON SUNDAY AND OVER THE INTERMOUNTAIN WEST/GREAT BASIN ON MONDAY. BY MONDAY...FLOW ALOFT OVR NERN COLORADO BECOMES SWLY AS THE H5 RIDGE AXIS MOVES EAST OF THE FRONT RANGE. QG OMEGA FIELDS INDICATE WEEK SUBSIDENCE AT MID-LVL ON MONDAY. TEMPS ALOFT COOL BY ABOUT A DEG CELCIUS ON MONDAY...EQUATING TO UPR 70S/LOWER 80S ON THE PLAINS. ON MONDAY MODELS ALSO INDICATE HEIGHT/PRES FALLS OVER NWRN QUADRANT OF THE CWFA AS THEY SHOW PASSAGE OF A WEAK SHORTWAVE TROF EMBEDDED WITHIN 30-50KT MEAN FLOW ALOFT. COMBINATION OF WEAK DIV ALOFT WITH THE SHORTWAVE AND THERMODYNAMIC ENERGY SHOULD SPAWN AT LEAST ISOLATED AFTN/EVE T-STORMS BOTH MTNS AND PLAINS. HOWEVER RAISED POPS TO 30 PCT IN FTHL ZONES WHERE UPSLOPE FLOW WILL PROVIDE ADDITIONAL LIFT AND MOISTURE FOR CONVECTION. TUESDAY...THE ABOVE MENTIONED UPR TROUGH OVR THE GREAT BASIN STILL FCST TO PASS SLOWLY OVER THE NRN AND CNTRL ROCKY MTN RGN MONDAY NIGHT THRU WED MORNING. MODELS HAVE DIVERGED SOME OVER THE PAST COUPLE OF DAYS ON ITS ARRIVAL TIME. HOWEVER...LATEST GFS AND WRF/NAM IN GOOD AGREEMENT. WHEREAS MODELS DIFFER IN THE POSITION AND TIMING OF THE SFC COLD FRONT STRETCHED SOMEWHERE ACROSS WYOMING ON MONDAY. WRF SHOWS THIS FRONTAL BNDRY DOWN TO THE CO/WY LINE AS OF 00Z/TUE...AND INTO THE DEN METRO AREA NOT LONG AFTER. WHEREAS THE GFS HANGS THE FRONT NORTH OF CHEYENNE TIL 06Z/TUE...AND INTO THE DENVER AREA TUE MORNING. DIFFICULT TO SAY WHICH MODEL IS CORRECT... BUT BASED ON POSITION OF UPR TROUGH AND COLD POOL ALOFT...PREFER THE LATER ARRIVAL. THEREFORE...COOL DOWN NOT EXPECTED TIL TUESDAY. QG OMEGA FIELDS OFF BOTH MODELS INDICATE MODERATE TO STG MID/UPR-LVL ASCENT OVER NRN MTNS AND ADJACENT HIGH PLAINS OF CO AROUND 18Z/TUESDAY. POST FRONTAL ENVIRONMENT ALSO WETTER WITH E-NELY UPSLOPE FLOW IN PLACE. MODEL SOUNDINGS INDICATE A DECENT SHEAR PROFILE FOR T-STORM FORMATION...ESPECIALLY ALONG THE FRONTAL ZONE. ALL DEPENDS ON WHEN THE FRONT PASSES. RIGHT NOW APPEARS SRN FRONT RANGE FTHLS AND PALMER DIVIDE IN BEST POSITION FOR ISOLATED STG STORMS CAPABLE OF BRIEF HVY RAIN AND SMALL HAIL. HAVE RAISED POPS IN THESE AREAS BY 10 PCT FOR THE PD 18Z/TUE-00Z/WED. AS FOR TEMPS ON TUESDAY...PROGGED H7 NEAR 1C AS OF 00Z/WED...GIVING US LOW/MID 60S ON THE PLAINS. BY WEDNESDAY...FCST AREA STILL UNDER THE UPPER TROUGH BUT SHOULD SEE SOME DRYING AS A LARGE AREA OF STG SUBSIDENCE SWINGS IN FM UTAH UNDER NOSE OF STG JET DIVING OUT OF ID. EVEN SO JUST ENOUGH LATE DAY HEATING AND LOW LVL MOISTURE AROUND TO SPARK A FEW SHOWERS AT LOWER ELEVATIONS AND ISOLATED T-STORMS MTNS AND FTHLS. THURSDAY-FRIDAY...GFS SLOW TO MOVE THE TROUGH OUT AS BITS OF ENERGY ROTATE AROUND THE BOTTOM OF IT. TIMING THESE FEATURES DIFFICULT AT BEST. SO WILL KEEP A SLIGHT CHANCE OF AFTN/EVE T-STORMS ALL AREAS ON THURSDAY...AND IN THE HIGH COUNTRY FOR FRIDAY AS TEMPERATURES SLOWLY WARM. BY THE WEEKEND...GFS SHOWS THE TROUGH MOVING OUT AND VERY WARM RIDGE BUILDING TO OUR WEST. ASSUMING ALL THIS COMES TOGETHER SHOULD SEE WARMING AND DRYING BY SATURDAY...POSSIBLY TO AROUND 80 DEGS ON THE PLAINS. && .AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED OVER DIA UNTIL 02Z THIS EVENING. WIND GUSTS TO 40 KNOTS ARE POSSIBLE IN AND NEAR THE STORMS. THERE WILL BE A NUMBER OF CONVECTIVE BOUNDARIES FLOATING AROUND FROM THE CONVECTION OVER NORTHEAST COLORADO. AS A RESULT... WIND DIRECTIONS WILL VARY BEFORE SETTLING DOWN TO THE NORMAL DIURNAL DRAINAGE PATTERNS BY 04Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. RJK/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1101 AM MDT SAT MAY 19 2007 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MDT SAT MAY 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORMS ARE ALREADY STARTING TO DEVELOP OVER THE MOUNTAINS LATE THIS MORNING. EXPECTED SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY EVENING OVER THE MOUNTAINS AND HIGHER FOOTHILLS. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE PLAINS BY MID AFTERNOON AND CONTINUE THROUGH THE EARLY EVENING HOURS. MOST OF THE STORMS WILL PRODUCE LIGHT TO MODERATE RAINFALL...SMALL HAIL...AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING ON SUNDAY AND MONDAY. ON TUESDAY AND WEDNESDAY...SHOWER AND THUNDERSTORM CHANCES WILL INCREASE...MORE SO ON TUESDAY...AS AN UPPER LEVEL LOW PRESSURE TROUGH AND ASSOCIATED COLD FRONT MOVE ACROSS THE STATE. STORMS ON TUESDAY MY PRODUCE LOCALLY HEAVY RAINFALL AND HAIL ON THE PLAINS. BY THURSDAY AND FRIDAY...DRIER AND WARMER CONDITIONS WILL RETURN TO THE OUTLOOK AREA AS A HIGH PRESSURE RIDGE BUILDS IN FROM THE GREAT BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RJK/MRB
The Denver radar (KFTG), 58 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34653.